Ms. K, aged 26 years, presented for follow-up of generalized anxiety disorder (GAD) and depression. Although she felt generally well physically, for the past two months, she had been experiencing increased anxiety and a recurrence of her depressive symptoms. When asked for specifics, she reported feeling “down, fatigued, and headachy” three days a week. In addition, she felt “too tightly wound” two or three days a week and noted a decreased ability to concentrate and diminished libido. She also reported feeling more tearful and anxious than usual.
The patient’s past medical history was otherwise unremarkable, and her most recent physical examination had been normal. At this visit, her temperature was 97.8°F, pulse 72 beats per minute, respiratory rate 18 breaths per minute, BP 112/68 mm Hg, height 68 in, and weight 132 lb. Ms. K was alert and oriented to self, place, and time and in no acute distress. Her affect was appropriate to the situation, but she was lightly tearful with diminished eye contact. No other abnormalities were noted. Laboratory studies included complete blood count, complete metabolic profile, thyroid-stimulating hormone, lipid profile, and urinalysis. All results were within normal limits.
1. Medical history
Ms. K’s GAD and depression were first diagnosed when she was 19. A number of medications were tried but proved unsuccessful until she began taking Paxil (paroxetine) five years ago. She reported few side effects and tolerated it well. When Paxil became available in a generic formulation, Ms. K switched to reduce her co-payment.
Ms. K had been taking generic paroxetine 40 mg daily as directed for the past 24 months and reported no missed or late doses. Given the increase in her symptoms, however, she felt the paroxetine was no longer working and asked that her dosage be increased or that she be switched to a different medication. There were no recent changes to her diet or activity level. When asked if she was getting enough rest, the patient reported that despite getting 8-10 hours of uninterrupted sleep nightly, she no longer felt refreshed on waking.
2. Social history
Ms. K reported no recent increases in social stressors. She worked full-time and was happily married with no children. The patient had a “good” relationship with her extended family, saying that she spoke with them on the telephone every couple of weeks and visited twice a year. According to Ms. K, her many friends and social obligations helped her cope with her symptoms. As part of her treatment, she saw a mental-health counselor twice monthly and felt that the relationship and counseling were therapeutic and helpful. She reported no use of herbal supplements or medications other than those that had been prescribed for her.
Upon further questioning, Ms. K noted that her paroxetine had “looked different” for the past couple of months and that her symptoms had begun a few days after getting her medication refilled eight weeks ago. A call to the pharmacy to ensure that she was getting the correct medication and dosage and to find out which generic formulation of paroxetine she was receiving drew an unexpected response. While Ms. K was getting the correct medication and dosage, her paroxetine formulation had been changed two months ago. For a variety of reasons (including drug recalls, availability of selected drugs, and escalating costs), pharmacies often wind up purchasing generic drugs from different manufacturers. According to the FDA, generic medications must be AB rated, i.e., bioequivalent and therapeutically identical to the innovator drug, before substitutions can be made. Substitution of AB-rated drugs usually poses no significant problems. Consequently, the law does not require the pharmacist to inform either the patient or the prescriber of the change in manufacturer.
Drug activity can be described as the “area under the curve,” (AUC) a graphic representation of maximum serum concentration, time to reach that concentration, and length of time the medication remains at that concentration. To receive an AB rating, a generic drug must achieve 80%-125% of the AUC of the innovator (or active) product. If one drug reaches 125% of the innovator product and the generic drug substituted the following month reaches 80% of the innovator product, there can be substantial fluctuations in the drug’s serum concentration. For example, a patient prescribed Paxil 20 mg per day who is currently receiving a dose that is 125% AUC equivalent may be receiving 25 mg of the active drug. If that patient is subsequently switched to a generic formulation that is 80% AUC equivalent, she may then be receiving only 16 mg of the active ingredient. This variation in equivalency poses no problems except when the drug has a narrow therapeutic index or when patients are very sensitive to dosage changes. Common drugs with narrow therapeutic indices include levothyroxine and warfarin. The recommendation is that patients who are prescribed such medications be maintained on one specific branded (or generic) formulation to decrease the potential for subtherapeutic or hypertherapeutic effects.
While paroxetine is not known to have a narrow therapeutic index, Ms. K may have been sensitive to fluctuations in the amount of active ingredient received. This might explain why her symptoms became less well-controlled after switching from one generic formulation to another. While each generic formulation of a drug must contain the same active ingredients, they may differ substantially in excipient ingredients, such as a filler, binder, lubricant, or distintegrant (used to help break up the medication for delivery). Excipients play a major role in the overall absorption of a medication. This is one reason why some patients receive 80% and others receive 125% of the innovator product and may also explain why some patients are unable to tolerate one generic medication compared with another.
Ms. K was instructed to request that her paroxetine be dispensed from one generic manufacturer. Her pharmacist recommended that she purchase at least a 90-day supply to prevent substitutions based on availability. Three months after her follow-up visit, Ms. K returned for re-evaluation. Her symptoms were once again well-controlled.
Clinicians must consider adherence issues as well as specific changes in drug formulations when patients present with unexplained worsening of symptoms. Collaboration with pharmacists may help ensure better pharmacotherapeutic outcomes.